Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Combinatorial and metric properties of Thompson's group $ T$

Authors: José Burillo, Sean Cleary, Melanie Stein and Jennifer Taback
Journal: Trans. Amer. Math. Soc. 361 (2009), 631-652
MSC (2000): Primary 20F05; Secondary 20F65, 20E32
Published electronically: September 26, 2008
MathSciNet review: 2452818
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss metric and combinatorial properties of Thompson's group $ T$, including normal forms for elements and unique tree pair diagram representatives. We relate these properties to those of Thompson's group $ F$ when possible, and highlight combinatorial differences between the two groups. We define a set of unique normal forms for elements of $ T$ arising from minimal factorizations of elements into natural pieces. We show that the number of carets in a reduced representative of an element of $ T$ estimates the word length, that $ F$ is undistorted in $ T$, and we describe how to recognize torsion elements in $ T$.

References [Enhancements On Off] (What's this?)

  • 1. James M. Belk and Kenneth S. Brown, Forest diagrams for elements of Thompson's group $ F$, Internat. J. Algebra Comput. 15 (2005), no. 5-6, 815-850. MR 2197808
  • 2. Kenneth S. Brown and Ross Geoghegan, An infinite-dimensional torsion-free $ {FP_\infty}$ group, Inventiones Mathematicae 77 (1984), 367-381. MR 752825 (85m:20073)
  • 3. José Burillo, Quasi-isometrically embedded subgroups of Thompson's group $ {F}$, J. Algebra 212 (1999), no. 1, 65-78. MR 99m:20051
  • 4. José Burillo, Sean Cleary, and Melanie Stein, Metrics and embeddings of generalizations of Thompson's group $ {F}$, Trans. Amer. Math. Soc. 353 (2001), no. 4, 1677-1689 (electronic). MR 2001k:20087
  • 5. J. W. Cannon, W. J. Floyd, and W. R. Parry, Introductory notes on Richard Thompson's groups, Enseign. Math. (2) 42 (1996), no. 3-4, 215-256. MR 1426438 (98g:20058)
  • 6. Sean Cleary and Jennifer Taback, Combinatorial properties of Thompson's group $ F$, Trans. Amer. Math. Soc. 356 (2004), no. 7, 2825-2849 (electronic). MR 2052598
  • 7. S. Blake Fordham, Minimal length elements of Thompson's group $ {F}$, Ph.D. thesis, Brigham Young University, 1995.
  • 8. S. Blake Fordham, Minimal length elements of Thompson's group $ F$, Geom. Dedicata 99 (2003), 179-220. MR 1998934 (2004g:20045)
  • 9. V. S. Guba, On the properties of the Cayley graph of Richard Thompson's group $ F$, Internat. J. Algebra Comput. 14 (2004), no. 5-6, 677-702, International Conference on Semigroups and Groups in honor of the 65th birthday of Professor John Rhodes. MR 2104775 (2006b:20060)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F05, 20F65, 20E32

Retrieve articles in all journals with MSC (2000): 20F05, 20F65, 20E32

Additional Information

José Burillo
Affiliation: Departament de Matemática Aplicada IV, Universitat Politècnica de Catalunya, Escola Politècnica Superior de Castelldefels, 08860 Castelldefels, Barcelona, Spain

Sean Cleary
Affiliation: Department of Mathematics, The City College of New York & The CUNY Graduate Center, New York, New York 10031

Melanie Stein
Affiliation: Department of Mathematics, Trinity College, Hartford, Connecticut 06106

Jennifer Taback
Affiliation: Department of Mathematics, Bowdoin College, Brunswick, Maine 04011

Received by editor(s): March 25, 2005
Received by editor(s) in revised form: July 24, 2006
Published electronically: September 26, 2008
Additional Notes: The first, second and fourth authors acknowledge support from NSF International Collaboration grant DMS-0305545 and are grateful for the hospitality of the Centre de Recerca Matemàtica.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society